[Skip to Content]
[Skip to Content Landing]
Article
June 1968

TREATMENT OF CONTACT DERMATITIS FROM TOPICAL OPHTHALMIC ANESTHETICS

Author Affiliations

Ft. Lauderdale, Fla

Arch Ophthalmol. 1968;79(6):803. doi:10.1001/archopht.1968.03850040805030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —In the February 1968 issue of the Archives (79:159-160 [Feb] 1968), the atypical contact dermatitis to a proparacaine ophthalmic solution was discussed. This dermatitis provokes a drying and fissuring of the fingertips of the ophthalmologist so sensitized. It was stated that this dermatitis ceased when other anesthetic agents were substituted.This atypical dermatitis has been observed by many ophthalmologists and considered a minor annoying occupational hazard. In contrast to the findings of Drs. March and Greenwood, it has been noted that switching to other ophthalmic anesthetic solutions gives only temporary relief of the scaling, peeling, fissuring dermatitis, most irritating when occurring under the fingernails. Localizing sensitivity to the other topically applied anesthetic develops over a period of time.This condition can be treated by using a nongreasy cream (Kerodex No. 71). This cream was allegedly compounded during World War II to combat the high absenteeism due

First Page Preview View Large
First page PDF preview
First page PDF preview
×